Psychotropic medication should ALWAYS be a last resort.. Not the first go-to option that is now becoming so popular with Vet Behaviourists.
The medical quick fix for behavioural issues at the expense of our dogs overall well being is at epidemic levels. The administering of drugs to do nothing more than mask issues such as for unwanted behaviours has become big business in the pet industry. Dog owners in my opinion are being conned into believing that dogs with behavioural issues have a mental illness or a chemical imbalance that only drugs can fix. It is my professional opinion that in the majority of cases, all a dog needs is some behavioural intervention that can be worked through without drugging a dog. On the very rare occasion that a dog does need these medications, a behaviour modification programme should also be incorporated, to help get the dog off these drugs ASAP. However it has become the practise for many Vet Behaviourists to immediately prescribe these drugs at the very first consult without first offering more natural alternatives, such as happened to my client that I wrote about in my previous blog. And this is an outrage!
The more I look into these drugs that are being administered to dogs, the more angry I get. My previous article was about a client of mine whose dog was prescribed Fluoxetine and Catapres by a Vet behaviourist. A dog that by the way, should never have been administered these drugs. This has encouraged me to look deeper in to the 2 drugs my client was told to administer to his dog.
I would like to ask any Vet Behaviourist that are administering psychotropic drugs to dogs, that were originally designed for humans, and that have so many known side effects, to enlighten me on how a dog is meant to communicate to the Vet or its owner, that it is suffering any of the side effects these drugs are known to cause?
Honestly dog owners, these Vet Behaviourists that just hand out these drugs like candy to dogs for the most simplest behavioural issues should be ashamed of themselves.
This is not about caring for dogs, this is about the legal pushing of drugs to make money. NOBODY fully understands what affects these drugs have on our dogs. It is ALL guesswork! And worse still, our dogs have NO WAY of communicating any side effects they are feeling. Many dogs on these medications I am certain are suffering in silence...
Those Vet Behaviourists administering these drugs to our dogs;
- Are you being open and honest to your clients, informing them, and giving them a list of the possible side effects these drugs can produce?
- Are you informing your clients that their dog will not be able to inform you if it is suffering from the majority of these side effects?
- Are you informing your clients that you really don't understand or know the actual affects these drugs may have on your dog?
- Are you informing your clients that their dog could suffer from side effects, and they may not even know ?
- Not only this, what are the risks of damaging vital organs such as the liver?
Read through the list of possible side effects from just these 2 drugs. 2 drugs my clients dog was prescribed. These are the side effects that are known to be possible for humans..What about our dogs? The truth is, NOBODY knows!
Please, if you have a dog with behavioural issues, seek out the services of a balanced dog trainer, that specialises in behavioural issues. Administering these drugs should be an absolute LAST resort!! It is my professional opinion, that since the growing popularity of positive only training over the past 15 years, dogs being pushed on to drugs such as these has become an epidemic! And big pharma are loving it!!
Catapres (clonidine hydrochloride) is a centrally acting alpha-agonist hypotensive agent used to treat hypertension. Catapres is available as a generic named clonidine (tablets and patches). Common side effects of Catapres include:
- dry mouth,
- mood changes,
- sleep problems (insomnia or nightmares),
- ear pain,
- feeling hot,
- stomach pain,
- increased thirst,
- loss of interest in sex,
- difficulty having an orgasm, or
- cold symptoms such as runny or stuffy nose,
- cough, or
- sore throat.
Call your doctor at once if you have:
- fast or pounding heartbeats, tremors;
- a very slow heart rate (fewer than 60 beats per minute);
- feeling short of breath, even with mild exertion;
- swelling, rapid weight gain;
- confusion, hallucinations;
- flu symptoms;
- urination problems; or
- feeling like you might pass out.
Other common side effects may include:
- drowsiness, dizziness;
- feeling tired or irritable;
- cold symptoms such as runny or stuffy nose, sneezing, cough, sore throat;
- mood changes;
- sleep problems (insomnia), nightmares;
- headache, ear pain;
- mild fever;
- feeling hot;
- constipation, diarrhea, pain in your upper stomach;
- dry mouth, increased thirst; or
- loss of interest in sex, impotence, difficulty having an orgasm.
Along with its needed effects, fluoxetine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.
Check with your doctor immediately if any of the following side effects occur while taking fluoxetine:
- Hives, itching, or skin rash
- inability to sit still
- Chills or fever
- joint or muscle pain
- cold sweats
- convulsions (seizures)
- cool pale skin
- difficulty with concentration
- dryness of the mouth
- excessive hunger
- fast or irregular heartbeat
- increased sweating
- increased thirst
- lack of energy
- mood or behavior changes
- overactive reflexes
- purple or red spots on the skin
- racing heartbeat
- shakiness or unsteady walk
- shivering or shaking
- talking, feeling, and acting with excitement and activity you cannot control
- trouble with breathing
- unusual or incomplete body or facial movements
- unusual tiredness or weakness
Incidence not known
- Abdominal or stomach pain
- back or leg pains
- bleeding gums
- blistering, peeling, or loosening of the skin
- blood in the urine or stools
- bloody, black or tarry stools
- blue-yellow color blindness
- blurred vision
- chest pain or discomfort
- clay-colored stools
- continuing vomiting
- cough or dry cough
- dark urine
- decreased urine output
- decreased vision
- difficulty with breathing
- difficulty with swallowing
- dizziness or lightheadedness
- eye pain
- fast, pounding, or irregular heartbeat or pulse
- general body swelling
- high fever
- hives, itching, puffiness or swelling of the eyelids or around the eyes, face, lips, or tongue
- irregular or slow heart rate
- large, hive-like swelling on the face, eyelids, lips, tongue, throat, hands, legs, feet, or sex organs
- light-colored stools
- loss of appetite
- loss of bladder control
- muscle twitching
- no blood pressure or pulse
- noisy breathing
- pain in the ankles or knees
- painful, red lumps under the skin, mostly on the legs
- pains in the stomach, side, or abdomen, possibly radiating to the back
- pinpoint red spots on the skin
- rapid weight gain
- red or irritated eyes
- red skin lesions, often with a purple center
- redness, tenderness, itching, burning, or peeling of the skin
- severe muscle stiffness
- severe sleepiness
- slurred speech
- sore throat
- sores, ulcers, or white spots on the lips or in the mouth
- stopping of heart
- sudden shortness of breath or troubled breathing
- sudden weakness in the arms or legs
- sudden, severe chest pain
- swelling of the face, ankles, or hands
- swollen or painful glands
- thoughts of killing oneself
- tightness in the chest
- twitching, twisting, or uncontrolled repetitive movements of the tongue, lips, face, arms, or legs
- unpleasant breath odor
- unusual bleeding or bruising
- unusual drowsiness, dullness, tiredness, weakness, or feeling of sluggishness
- unusually pale skin
- use of extreme physical or emotional force
- vomiting of blood
- yellow eyes or skin
Dog owners need to be more informed. Most dog owners that are told to put their dogs on these drugs, have no idea of the possible side effects. And that it is highly likely that if their dog is suffering any of the side effects listed above, for most of them your dog has no way to communicate this to you.. Your dog must suffer in silence.